Alert archive / Wyoming / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 62, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 7, 2017, 4:31 PM MDT for Laramie County, Wyoming. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2017, 4:31 PM MDT (22:31 UTC)
- Expired
- Jul 7, 2017, 5:15 PM MDT
- In force
- 44 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Laramie County, WY
The radar
The Cheyenne radar (KCYS), 6 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.5 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2308 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -45 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
067 WUUS55 KCYS 072231 SVRCYS WYC021-072315- /O.NEW.KCYS.SV.W.0062.170707T2231Z-170707T2315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Cheyenne WY 431 PM MDT FRI JUL 7 2017 The National Weather Service in Cheyenne has issued a * Severe Thunderstorm Warning for... South central Laramie County in southeastern Wyoming... * Until 515 PM MDT * At 430 PM MDT, a strong gust front was located near Warren AFB, or 8 miles west of Cheyenne, moving east at 20 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Cheyenne, South Greeley, Warren AFB, Frontier Park, Warren Af Base, Ranchettes, Fox Farm-College and South Greeley High. This includes the following highways... Interstate 25 in Wyoming between mile markers 4 and 13. Interstate 80 in Wyoming between mile markers 355 and 369. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Wind damage with this storm will occur before any rain or lightning. Do not wait for the sound of thunder before taking cover. SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from windows. && LAT...LON 4105 10494 4116 10495 4122 10468 4104 10466 TIME...MOT...LOC 2230Z 263DEG 17KT 4111 10494 HAIL...<.75IN WIND...60MPH $$ Cox
3 follow-up statements
497 WWUS55 KCYS 072247 SVSCYS Severe Weather Statement National Weather Service Cheyenne WY 447 PM MDT FRI JUL 7 2017 WYC021-072315- /O.CON.KCYS.SV.W.0062.000000T0000Z-170707T2315Z/ Laramie WY- 447 PM MDT FRI JUL 7 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR SOUTH CENTRAL LARAMIE COUNTY... At 446 PM MDT, a strong gust front was located over South Greeley, or over Cheyenne, moving east at 15 mph. HAZARD...60 mph wind gusts. SOURCE...Trained weather spotters. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Cheyenne, South Greeley, Warren AFB, Frontier Park, Warren Af Base, Ranchettes, Fox Farm-College and South Greeley High. This includes the following highways... Interstate 25 in Wyoming between mile markers 4 and 12. Interstate 80 in Wyoming between mile markers 357 and 369. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Wind damage with this storm will occur before any rain or lightning. Do not wait for the sound of thunder before taking cover. SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from windows. && LAT...LON 4105 10492 4115 10491 4118 10468 4104 10466 TIME...MOT...LOC 2246Z 269DEG 13KT 4112 10478 HAIL...<.75IN WIND...60MPH $$ Cox
642
WWUS55 KCYS 072302
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
502 PM MDT FRI JUL 7 2017
WYC021-072315-
/O.CON.KCYS.SV.W.0062.000000T0000Z-170707T2315Z/
Laramie WY-
502 PM MDT FRI JUL 7 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR SOUTH CENTRAL LARAMIE COUNTY...
At 500 PM MDT, a severe thunderstorm near the southeast side of
Cheyenne, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Cheyenne, South Greeley, Fox Farm-College and South Greeley High.
This includes the following highways...
Interstate 25 in Wyoming near mile marker 11.
Interstate 80 in Wyoming between mile markers 361 and 369.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4106 10485 4115 10484 4116 10468 4104 10466
TIME...MOT...LOC 2300Z 266DEG 16KT 4111 10471
HAIL...1.00IN
WIND...60MPH
$$
Cox787
WWUS55 KCYS 072310
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
510 PM MDT FRI JUL 7 2017
WYC021-072320-
/O.EXP.KCYS.SV.W.0062.000000T0000Z-170707T2315Z/
Laramie WY-
510 PM MDT FRI JUL 7 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LARAMIE COUNTY
WILL EXPIRE AT 515 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds and heavy rain are still
possible with this thunderstorm.
LAT...LON 4106 10485 4115 10484 4116 10468 4104 10466
TIME...MOT...LOC 2310Z 283DEG 17KT 4108 10469
$$
CoxWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:20 PM MDT, 2 hours 11 minutes earlier.
Area forecast discussion, Jul 7, 2:20 PM MDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 220 PM MDT Fri Jul 7 2017 .SHORT TERM...(This evening through Sunday) Issued at 220 PM MDT Fri Jul 7 2017 Showers and a few storms confined mainly over the mtns so far this afternoon but they should increase in coverage into this evening and spread into the adjacent plains before dissipating later this evening. Activity will be aided by a weak shortwave that will move across the area this evening. Gusty winds should be the main threat from any storms. It will be continued quite warm over the weekend with an upper high centered over Utah and the CWA under northwesterly flow aloft on its front side. Expect to see less convection Saturday as the CWA looks to be behind the departing shortwave with some mid- level subsidence likely hindering convection. mainly dry saturday night into Sunday then convection should pop up again Sunday afternoon as another weak impulse approaches the area. .LONG TERM...(Sunday night through Friday) Issued at 220 PM MDT Fri Jul 7 2017 The large area of high pressure centered over the southwest will weaken a bit by Monday as a series of shortwaves move across the northern periphery of the ridge, bringing an increased chance of showers and thunderstorms to our region next week. Timing of the individual shortwaves will be difficult until we get into the near term, but for now have kept PoPs going in a typical diurnal cycle of afternoon/evening thunderstorms. Next week looks to be warm but not excessively warm as we have seen the past few days. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1135 AM MDT Fri Jul 7 2017 VFR category expected to prevail across SE Wyoming and the western Nebraska Panhandle for the next 24 hours. We do have a mention of thunderstorm vicinity for Laramie and Cheyenne closer to where we will see thunderstorms initiate across the Snowy and Laramie mountain ranges with a general southeasterly movement off the higher terrain in the late afternoon and early evening hours. && .FIRE WEATHER... Issued at 220 PM MDT Fri Jul 7 2017 Scattered showers and thunderstorms will occur into this evening mainly around the mountains. Somewhat less activity is expected over the weekend into early next week before chances increase again and become more widespread by the middle of next week. Wetting rains will also become more likely by the middle of next week. Otherwise warm conditions will continue with winds mostly light outside of any thunderstorms. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...RE LONG TERM...JG AVIATION...JG FIRE WEATHER...RE
Hazardous weather outlook, Jul 7, 6:04 AM MDT, 10 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 604 AM MDT Fri Jul 7 2017 NEZ002-003-019>021-054-055-095-096-WYZ101>119-081215- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 604 AM MDT Fri Jul 7 2017 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated to scattered showers and thunderstorms are expected across southeast Wyoming and the western Nebraska Panhandle this afternoon through early evening. The greatest coverage of storms is expected along and west of the Laramie Range in southeast Wyoming. A few storms may be strong to locally severe, containing strong winds and hail. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation is not anticipated.
In the hours before
Special weather statement, Jul 7, 3:50 PM MDT, 41 minutes before
Special Weather Statement National Weather Service Cheyenne WY 350 PM MDT FRI JUL 7 2017 WYZ115-116-072230- South Laramie Range WY-Laramie Valley WY- 350 PM MDT FRI JUL 7 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY COUNTY UNTIL 430 PM MDT... At 349 PM MDT, Doppler radar was tracking a strong thunderstorm over Tie City Campground, or 8 miles southeast of Laramie, moving south at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Tie City Campground, Vedauwoo, Vedauwoo Campground, Yellow Pine Campground and The Buttes. This includes Interstate 80 in Wyoming between mile markers 319 and 332. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4127 10553 4131 10536 4114 10532 4112 10558 TIME...MOT...LOC 2149Z 356DEG 9KT 4124 10545 Cox
Special weather statement, Jul 7, 3:53 PM MDT, 38 minutes before
Special Weather Statement National Weather Service Cheyenne WY 353 PM MDT FRI JUL 7 2017 WYZ116-117-072245- South Laramie Range WY-South Laramie Range Foothills WY- 353 PM MDT FRI JUL 7 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL 445 PM MDT... At 352 PM MDT, Doppler radar was tracking a strong thunderstorm near Crystal Lake Campground, or 17 miles west of Cheyenne, moving east at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Laramie County. This includes Interstate 80 in Wyoming between mile markers 342 and 352. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4100 10519 4112 10519 4114 10499 4100 10499 TIME...MOT...LOC 2152Z 266DEG 9KT 4109 10513 Cox
Local storm report, Jul 7, 4:27 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
427 PM MDT FRI JUL 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM HAIL 1 W BUFORD 41.11N 105.32W
07/07/2017 M0.50 INCH ALBANY WY NWS EMPLOYEE
SEVERAL INCHES OF PEA TO MARBLE HAIL COVERED GROUND.
&&
BUZZThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 7:42 PM MDT | Special Weather Statement | CYS | 48 min | |
| Jul 6, 8:23 PM MDT | Special Weather Statement | CYS | Platte | 67 min |
| Jul 7, 3:50 PM MDT | Special Weather Statement | CYS | Albany | 40 min |
| Jul 7, 3:53 PM MDT | Special Weather Statement | CYS | Laramie | 52 min |
| Jul 7, 4:00 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 34 min |
| Jul 7, 4:27 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 31 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.